Neurology

[A case of anaphylactoid shock occurring immediately after the initiation of second intravenous administration of high-dose immunoglobulin (IVIg) in a patient with Crow-Fukase syndrome]

[Article in Japanese]

Takahashi T, Ono S, Ogawa K, Tamura M, Mizutani T.

Rinsho Shinkeigaku. 2003 Jun;43(6):350-5.


Department of Neurology, Nihon University Nerima-Hikarigaoka Hospital.

We report a case of anaphylactoid shock occurring immediately after the initiation of second intravenous administration of high-dose immunoglobulin (IVIg) in a patient with Crow-Fukase syndrome. The patient was a 57-year-old woman, who was admitted to our hospital because of numbness and muscle weakness in the four extremities, difficulty in walking, and foot edema. On admission, her skin was dry and rough, and also showing scattered pigmentation, small hemangiomas, and hypertrichosis in both legs. She had distal dominant muscle weakness, more prominent in her legs, and was not able to walk. Deep tendon reflexes in her four extremities were markedly diminished or absent. She had a glove and stocking type of paresthesia, severe impairment of vibration, and absence of joint position sensation in her four extremities. On laboratory data, serum vascular endothelial growth factor (VEGF) was markedly elevated to 5,184 pg/ml (normal: below 220 pg/ml). Cerebrospinal fluid examination revealed cell counts of 2/microliter and protein level of 114 mg/dl. Abdominal echo showed marked hepatosplenomegaly. On peripheral nerve conduction study, both motor and sensory conduction velocity were undetectable in her legs. We diagnosed her condition as Crow-Fukase syndrome, and started IVIg of polyethyleneglycol-treated gamma-globulin (PEG-glob) at 400 mg/kg/day for 5 consecutive days for polyneuropathy. Since the first IVIg mildly improved muscle weakness, we tried the second IVIg of PEG-glob. However, immediately after the initiation of second IVIg of PEG-glob, she developed hypotention, dyspnea, cold sweating, cyanosis, and became lethargic. We immediately stopped IVIg and started first-aid treatment with epinephrine and corticosteroid for these symptoms. This treatment was successful and the patient fully recovered without any sequelae. Since serum IgE level remained unchanged and lymphocyte stimulation test (LST) was positive against the same rot number of PEG-glob, we diagnosed these symptoms as anaphylactoid shock. Based on the results of LST, we speculated that PEG-glob was the causative agent of anaphylactoid reaction. Anaphylactic or anaphylactoid reaction as adverse effects of IVIg is very rare, and to our knowledge, there are only 4 previous reports of anaphylactic or anaphylactoid reaction caused by IVIg. Therefore, we speculated that the prominent high level of serum VEGF in the present patient might play a significant contributory role in the development of anaphylactoid shock, since the vascular permeability of VEGF is 50,000 times stronger than that of histamine. We consider that it is necessary to carefully monitor IVIg of PEG-glob administration for polyneuropathy in patients with high level of serum VEGF, like Crow-Fukase syndrome.

Publication Types:

  • Case Reports


PMID: 14503355 [PubMed - indexed for MEDLINE]

Copyright © 2018 PPTA. All rights reserved. (202) 789-3100